PMRGCAuk

Oral pred & steroid injection in joint

I had an injection of steroids in my left TMJ joint this past friday to help manage arthritis pain. I am still on a high dose of oral prednisone also. I know the injection is supposed to stay in the joint, but i wondering if it has gotten into my system adding to the overall dose. I am having some worrisome symptoms; my neck is swollen & thick, & feels uncomfortable. Has anyone else had both these treatments at the same time & had a similar problem?

11 Replies
oldestnewest

Someone will come along to explain this extra dose on your system but I do recognise the thick swollen neck symptom and have never mentioned it to anyone. I also have a tendency to choke. I have put it down to Pred. And the fat distribution. How is your pain though?

I wonder if steroid administered directly into a joint does its work there and doesn't add to the dose that goes through your digestive system?

1 like
Reply

Yeah, i think my thick neck is from the pred. Day after the injection, my cheeks were very flushed, too. My sleep apnea seems worse also. It's all close together, tmj, face, neck, so i guess if there some leakage it's likely in the local area.

Reply

Hi,

I had a couple of steroid injection in my knee for arthritis whilst on Pred - can't say I noticed any effect overall.

1 like
Reply

Did you notice any effects in the local area around your knee?

Reply

Did help a little, but can't say it was miraculous! But then - what is!!

1 like
Reply

On another topic, DorsetLady, do you have any on going pain around your bad eye, or any shimmering in your eyes? I have these symptoms for a long time now, & had been meaning to ask you about it.

Reply

Hi again, not pain as such, but if I've watched too much TV, or been to cinema (not that I go a lot, but did over holidays with family) I do get an ache in lost eye. Similar to eye strain, strange because I see hardly anything with that eye.- only vague outlines and light in the bottom right quadrant. I suppose because the mechanics of the eye is still receiving light, and maybe detects some form of movement, the brain is still trying (after almost 5 years) to process those images.

Have asked the question of ophthalmologists, but they can't really explain it.

The only shimmering I get is from dry-eye, but that's a different problem altogether, had it pre GCA.

1 like
Reply

Ok, similar to you, the pain i feel in my bad eye does seem to be connected with eyestrain, especially viewing electronic screens. Yes, my eye keeps trying to focus, also.

I have very dry eyes too, using eyedrops & night eye ointment which do help reduce the shimmering, but not as much as i'd like.

Thx 😊

1 like
Reply

Very little should get into the bloodstream although I think it is fairly certain some does. Joints don't have a good blood supply except to the bones on either side - ligaments and tendons don't have much blood supply either. That is why they use intraarticular injections- to get the steroid where it is needed quickly. The pred goes into the synovial fluid which bathes all the surfaces they are aiming for - so there is the possibility it will diffuse into any blood vessels but not a lot will do so.

I have had a read around - one study using steroid injections in TMJ problems did mention 2 patients with facial swelling as a side effect. But if you are worried - call your doctor and ask. Then you will be sure.

1 like
Reply

Good info, thx for checking into this. My breathing is uncomfortable, so i am going to the doctor this afternoon.

Reply

Doctor ordered a neck sonogram for me, i guess to check my thyroid. I feel better todsy, though & swelling is down. I tried an antihistamine last night in case it was allergic reaction to the injection or something else, may have helped or maybe the reaction just ran its course.

Reply

You may also like...